MAUDE Adverse Event Report: BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE¿ AUTOGUARD¿ SHIELDED IV CATHETER; INTRAVASCULAR CATHETER

BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE¿ AUTOGUARD¿ SHIELDED IV CATHETER; INTRAVASCULAR CATHETER
Catalog Number 381444
Medical Device Problem Codes Leak/Splash (1354); Retraction Problem (1536); Component Missing (2306)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the bd insyte¿ autoguard¿ shielded iv catheter vent plug was missing, causing blood to leak out when pressing the button to retract the needle.The following information was provided by the initial reporter: "from the 2 nurses that were in the room, one using the iv and the other that was charting that looked at it afterwards.There is a little film type thing at the end of the iv ¿handle¿ where the needle sucks into to when the safety button is pressed.On that particular one, there was no film present.The blood was then shot backwards through the hole by the spring loading pulling the needle into it and onto the staff member holding it.Then the blood still inside the handle dripped out when inverted, due to the missing film piece, on to the pts bed and floor as well.What was the patient or staff impact?: staff uniform was soiled with blood.What was the patient or staff outcome?: scrubs laundered by hospital, will replace if unable to remove blood.Was there any exposure to blood or bodily fluid?: yes.Would you say this is a retraction issue?: yes.".
 
Additional Manufacturer Narrative
Investigation summary a physical sample was not available for investigation but bd was provided with a photo of the issue for evaluation.A review of the device history record was performed for the reported lot, 2290797, and no quality issues were found during production.Our quality engineer reviewed the provided photo but could not identify any issues with the safety retraction system.From the provided photo the safety mechanism had not yet been activated for retraction.Therefore, based off the provided photo the engineer could not verify the reported defect.Since no defects were found a definitive root cause could not be determined.For a more thorough investigation into this issue a physical sample will need to be returned for inspection.The manufacturing facility has been notified of this incident and the findings.
 
Event or Problem Description
It was reported that the bd insyte¿ autoguard¿ shielded iv catheter vent plug was missing, causing blood to leak out when pressing the button to retract the needle.The following information was provided by the initial reporter: "from the 2 nurses that were in the room, one using the iv and the other that was charting that looked at it afterwards.There is a little film type thing at the end of the iv ¿handle¿ where the needle sucks into to when the safety button is pressed.On that particular one, there was no film present.The blood was then shot backwards through the hole by the spring loading pulling the needle into it and onto the staff member holding it.Then the blood still inside the handle dripped out when inverted, due to the missing film piece, on to the pts bed and floor as well.What was the patient or staff impact? staff uniform was soiled with blood.What was the patient or staff outcome? scrubs laundered by hospital, will replace if unable to remove blood.Was there any exposure to blood or bodily fluid? yes.Would you say this is a retraction issue? yes".

Brand Name
BD INSYTE¿ AUTOGUARD¿ SHIELDED IV CATHETER
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer (Section G)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key16513355
Report Number1710034-2023-00216
Device Sequence Number12354069
Product Code FOZ
UDI-Device Identifier00382903814442
UDI-Public00382903814442
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K201075
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Catalogue Number381444
Device Lot Number2290797
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2023
Supplement Date Received by Manufacturer05/25/2023
Initial Report FDA Received Date03/09/2023
Supplement Report FDA Received Date06/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown